Illinois, 2018Flash Flooding and Damaging Wind in Illinois, July 5, 2018
July 5, 2018 · NWS ILX · 3 events in 3 counties and zones
Scattered slow-moving thunderstorms developed along old convective outflow boundaries during the afternoon and early evening of July 5th. Pockets of heavy rainfall occurred, with amounts exceeding 3 inches across portions of Peoria, Tazewell, and Vermilion counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered slow-moving thunderstorms developed along old convective outflow boundaries during the afternoon and early evening of July 5th. Pockets of heavy rainfall occurred, with amounts exceeding 3 inches across portions of Peoria, Tazewell, and Vermilion counties. Localized flash flooding was observed, especially in Danville in Vermilion County where several cars were stalled in high water. Further southeast, thunderstorm wind gusts brought 5 power poles down west of Lawrenceville in Lawrence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 5, 10:13 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 5, 10:13 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1113 AM CDT Thu Jul 5 2018
.UPDATE...
Issued at 1103 AM CDT Thu Jul 5 2018
A slow moving front is approaching the region from the northwest,
while a weak boundary is draped from Northern MO, through IL, into
IN. That weaker boundary is providing just enough of a focus for
the hot and humid airmass across the area. CU field this morning
has been concentrated across central and northern portions of the
state, with a few showers and thunderstorms developing near
Bloomington/Normal and Champaign. Those showers and thunderstorms
are expected to continue to spread as the front approaches,
enhancing lift in the already unstable airmass and continuing the
current vertical development. Showers this afternoon could
potentially see some damaging winds and hail, and the area is in a
Marginal Risk for severe storms. Given the HRRR progression, and
other CAMs disagreement, leaving the POP forecast alone for now
into the evening hours. The high temperatures, however, has been
updated as the early sunshine has brought the temps up in the
southeast ahead of the original forecast.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Thu Jul 5 2018
One more hot and steamy day over central and southeast IL with
strong 598-600 dm 500 mb high over IL early this morning and
retrograding westward toward central plains by early evening.
Added Knox, Stark and Marshall counties to the heat advisory today
through 7 pm. High temperatures today will mostly be in the lower
90s (near 95F at Lawrenceville) with dewpoints in the mid to upper
70s (few cities near 80F dewpoints again) giving afternoon peak
heat indices of 103-109F.
Convection over northern IL during Wed afternoon that affect areas
north of Peoria and Bloomington, sent an outflow boundary
southward toward I-72. This weak boundary could develop isolated
convection along it from mid morning over heart of CWA from I-70
north. Meanwhile an area of convection over central IA was
associated with a cold front moving into central WI, eastern IA
and nw MO early this morning. This front will push through the
northern CWA early this afternoon, and into southeast IL late this
afternoon. Airmass gets quite unstable again by late morning and
afternoon with CAPES rising to 2500-4000 J/kg, highest along and
southeast of I-55. Wind shear remain weak with bulk shear values
staying under 20 kts over CWA today. Expect isolated to scattered
convection to develop along and ahead of cold front this afternoon
and linger this evening. Just isolated convection over southeast
IL overnight. SPC day1 outlook continues a marginal risk of severe
thunderstorms this afternoon and early evening over CWA, with 5%
risk of damaging winds and large hail. Feel wind threat is
stronger along with locally heavy rains as precipitable water
values will be 1.7-2.2 inches today. Lows tonight in the upper 60s
and lower 70s, with mid 60s by Knox and Stark counties.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 330 AM CDT Thu Jul 5 2018
1030 mb high pressure over northeast MT and ridging across the
northern high plains will settle into the western Great Lakes Fri
afternoon, pushing the front south of TN river valley. Meanwhile
strong 600 dm 500 mb high settles over the central Rockies and
still ridging eastward into the mid MS river valley. Models keep
CWA dry on Friday with skies being or becoming mostly sunny. Less
humid air gradually filter with northeast winds, as dewpoints slip
into the upper 50s/lower 60s by days end. Cooler highs Fri in the
low to mid 80s, coolest ne of I-74. Heat indices will peak near
90F south of I-70 Fri afternoon. Cooler lows Fri night of 55-60F,
warmest south of I-70. Surface high pressure of 1028 mb settles
into the southern Great Lakes on Saturday and provides a pleasant
day over central/se IL with ample sunshine. Highs Sat in the
lower 80s with ENE winds keeping dewpoints in the mid to upper
50s. Fair skies Sat night with lows in the upper 50s to near 60F
and light winds.
Surface high pressure drifts over southern New England on Sunday
and ridges back into central IL keeping nice weather around with
light ESE winds. Strong upper level high pressure ridge beginning
to build heights a bit more over IL on Sunday with 500 mb heights
nearing 597 dm by 7 pm Sunday. Temps and dewpoints beginning to
modify in response. Highs 84-88F on Sunday with dewpoints
elevating into the low to mid 60s during Sunday afternoon. Lows
Sunday night will be near these dewpoints in the low to mid 60s.
Strong mid/upper level ridge hold over IL Mon-Wed with 500 mb
heights of 594-597 dm. Very warm and more humid air to gradually
return to the area with highs in the upper 80s/lower 90s.
Dewpoints rising into the upper 60s Mon, lower 70s Tuesday and low
to mid 70s thereafter. Afternoon heat indices rise to 95-100F
Tue-Thu and possibly higher if dewpoints creep up higher due to
evapotranspiration of mature crops. Kept a dry forecast going
from Mon thru Wed night, though could be some very isolated
convection during the afternoon hours (less than 20%) on Tue and
Wed afternoon. A frontal boundary approaching nw IL next Thu to
bring in next chance of showers and thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 700 AM CDT Thu Jul 5 2018
Various outflow boundaries across the area will likely become
focal points for development today, as a cold front progresses
through Illinois. A storm axis has already become established
across our northern counties, and that will keep thunder chances
in place for at least PIA and BMI this morning. The cold front
will provide an additional trigger this afternoon. The other
terminal sites look to stay dry until around noon, when convective
temps are reached and the marginal CIN is overcome ahead of the
advancing front. Storm chances should dissipate with sunset, and
the arrival of less humid air.
A brief period of MVFR fog will affect CMI through 13z or so, then
VFR conditions should prevail outside of and showers/storms that
affect the TAF sites.
Winds will be southwesterly at the start of the 12z TAFs, then
begin to veer to the west this afternoon and NW this evening, due
to the cold FROPA. Wind speeds should prevail at 10kt or less for
most of the next 24 hours.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.
&&
UPDATE...HJS
SHORT TERM...07
LONG TERM...07
AVIATION...Shimon
Hazardous weather outlook, Jul 5, 10:04 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1104 AM CDT Thu Jul 5 2018
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1104 AM CDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Hot and humid conditions will occur again today, with heat indices
peaking around 105 degrees this afternoon.
Isolated to scattered thunderstorms are expected this afternoon
into this evening. There is a marginal risk of severe storms,
with damaging wind gusts the primary threat. Torrential rainfall and
frequent lightning are also possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon into this
evening.
Bak
Flash Flood, Vermilion
- When
- July 5, 11:30 AM CST to 2:30 PM CST
- Where
- Vermilion County, 2.12 mi WNW of Collison to 3.65 mi SSE of Fithian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.238, -87.839
Rainfall amounts of 2.50 to 4.00 inches of rain in a two period during the late morning of July 5th resulted in flash flooding in the central part of Vermilion County, including the city of Danville. There were numerous reports of rural roads and streets that were impassable for a short period of time. Several cars either stalled in the flood waters or were partially submerged. The flooding subsided by mid-afternoon.
Thunderstorm Wind, Lawrence
- When
- July 5, 5:45 PM CST to 5:50 PM CST
- Where
- Lawrence County, 1.76 mi ENE of Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.730, -87.720
Five power poles were blown down along US-50 just west of Lawrenceville.
Flash Flood, Tazewell
- When
- July 5, 6:00 PM CST to 8:00 PM CST
- Where
- Tazewell County, 1.47 mi ENE of Trail Park Gardens to 1.51 mi WNW of Valley View
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.741, -89.496
Rainfall amounts of 2.50 to 3.50 inches in less than two hours during the evening of July 5th resulted in flash flooding across parts of northeast Tazewell County. Rural roads and city streets, primarily between East Peoria and Washington were impassable in spots. The flash flooding rapidly subsided shortly after sunset.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777548, 776352, 777549.